Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 46, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 10, 2004, 4:52 PM CDT for Greene County, Sumter County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2004, 4:52 PM CDT (21:52 UTC)
- Expired
- Apr 10, 2004, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Greene County, AL, Sumter County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
548
WUUS54 KBMX 102152
SVRBHM
ALC063-119-102230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT SAT APR 10 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN WEST CENTRAL ALABAMA
NORTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 530 PM CDT
* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 20 MILES WEST OF CLINTON...MOVING EAST AT 45
MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MANTUA...
GEIGER AND UNION.
LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3299 8834 3288 8834 3286 8784 3307 8784
3299 8816
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:01 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 10, 2:01 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 201 PM CDT SAT APR 10 2004 .SYNOPSIS... VERY ACTIVE WEATHER PERIOD SETTING UP FOR TONIGHT THROUGH MONDAY... WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED...AND MUCH NEEDED RAINS. TURNING COLDER ON TUESDAY AND WEDNESDAY...WITH MODERATING TEMPERATURES AGAIN BY THURSDAY. SEVERAL UPPER-LEVEL DISTURBANCES WILL MOVE NORTHEASTWARD OVER THE FORECAST AREA...WITH ENHANCED VERTICAL MOTION OUT AHEAD OF THEM...AS A DEEP TROUGH DEVELOPS TO OUR WEST ON MONDAY. AT THE SURFACE...A WARM FRONT WILL MOVE NORTHWARD INTO SOUTHERN ALABAMA TONIGHT...AND PUSH SOUTHWARD AS A COLD FRONT DURING THE DAY ON SUNDAY. THIS FRONTAL BOUNDARY WILL RETURN ONCE AGAIN ON MONDAY...BEFORE FINALLY EXITING THE STATE MONDAY NIGHT. && .SHORT TERM...(TONIGHT THROUGH MONDAY) GOES SOUNDER LIFTED INDICES CONTINUE TO SHOW RAPID DESTABILIZATION OVER CENTRAL MISSISSIPPI EARLY THIS AFTERNOON...AS VALUES NOW LESS THAN -5 NEAR JACKSON. THIS UNSTABLE AIRMASS WILL WORK ITS WAY INTO WESTERN ALABAMA LATER THIS AFTERNOON AND TONIGHT. CURRENT CONVECTION OVER NORTH-CENTRAL MISSISSIPPI IS ANCHORED TO THE OUTFLOW BOUNDARY LEFT OVER FROM LAST NIGHTS MCS...AND IS MOVING EAST TOWARD LAMAR COUNTY. ALL INDICATIONS ARE THE BEST INSTABILITY WILL ALIGN ITSELF IN AN 150-MILE WIDE CORRIDOR...CENTERED ON INTERSTATE 59 TONIGHT. A COLD FRONT...OR WIND SHIFT...SHOULD HELP REFOCUS THE THUNDERSTORM ACTIVITY OVER EASTERN AND SOUTHERN ALABAMA ON EASTER SUNDAY. THE UPPER-LEVEL DYNAMICS AND QG FORCING WILL BE STRONGER ON SUNDAY AND MONDAY AS STRONG SHORT-WAVE TROUGHS TRAVERSE THE AREA. && .LONG TERM...(TUESDAY THROUGH SATURDAY) THE MAJOR UPPER-LEVEL TROUGH SHOULD FINALLY MOVED ACROSS THE FORECAST AREA ON TUESDAY...ALTHOUGH THE COLD FRONT WILL BE WELL EAST OF THE AREA BY THEN. 1000-500 MB THICKNESSES WILL LIKELY GO BELOW 5400 METERS TUESDAY AND TUESDAY NIGHT. SUBSIDENCE SHOULD PREVAIL UNDER AN UPPER-LEVEL RIDGE WEDNESDAY THROUGH SATURDAY. && .PRELIMINARY NUMBERS... BIRMINGHAM 58 69 55 66 42 / 80 70 80 60 MONTGOMERY 59 75 58 73 45 / 30 80 80 60 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 03
Hazardous weather outlook, Apr 10, 1:41 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 141 PM CDT SAT APR 10 2004 ALZ011>015-017>050-102045- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 141 PM CDT SAT APR 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR AREAS ALONG...AND WEST OF I-65. THE COMBINATION OF SEVERAL LOW PRESSURE DISTURBANCES MOVING ACROSS THE AREA AND AN INCREASE OF MOISTURE WILL ALLOW THE ATMOSPHERE TO DESTABILIZE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...AND A FEW WILL BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT-TIME HOURS. HEAVY RAINFALL OF ONE TO TWO INCHES IS POSSIBLE. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... THE SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR EASTER SUNDAY FOR AREAS SOUTH OF A LINE FROM DEMOPOLIS TO AUBURN. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN HAZARDS. SEVERE WEATHER WILL YET AGAIN BE POSSIBLE ON MONDAY AS THE UNSETTLED UPPER-AIR PATTERN REMAINS OVER THE GULF STATES. HEAVY RAINFALL OF ONE TO TWO INCHES IS POSSIBLE BOTH SUNDAY AND MONDAY ACROSS THE ENTIRE AREA AS WELL. BEYOND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THIS EVENING AND TONIGHT...MAINLY FROM THE I-65 CORRIDOR...WESTARD. ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY OVER THE AREA AS WELL.
In the hours before
Special weather statement, Apr 10, 4:26 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 426 PM CDT SAT APR 10 2004 ALZ012-102215- LAMAR- 426 PM CDT SAT APR 10 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 515 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MOLLOY...MOVING EAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY AND VERNON THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. LAT...LON 3384 8831 3366 8833 3362 8795 3383 8795
Special weather statement, Apr 10, 4:40 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 440 PM CDT SAT APR 10 2004 ALZ022-030-031-102215- GREENE-PICKENS-SUMTER- 440 PM CDT SAT APR 10 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER...GREENE AND PICKENS COUNTIES UNTIL 515 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 16 MILES WEST OF COCHRANE...MOVING EAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COCHRANE...MANTUA AND CLINTON THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3309 8855 3291 8856 3287 8793 3310 8792
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 48 min |
| Apr 10, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 48 min |
| Apr 10, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.